Missouri, 2016

Flash Flood and Flooding in Missouri, September 13 to 14, 2016

September 13 to 14, 2016 · NWS EAX · 13 events in 5 counties and zones

On the evening of September 13, widespread thunderstorm activity brought areas of flooding across northern Missouri and eastern Kansas. The extent of the impacts were several roads closed as a result of flowing and standing water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of September 13, widespread thunderstorm activity brought areas of flooding across northern Missouri and eastern Kansas. The extent of the impacts were several roads closed as a result of flowing and standing water. Rainfall amounts were very excessive, with some area reporting over 7 inches of rain. The highest report was in Doniphan County Kansas where over 11 inches of rain fell. Fortunately, there were no injuries and damage appeared to be minimal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 13, 2:37 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 13, 2:37 PM CST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
337 PM CDT TUE SEP 13 2016

.Discussion...
Issued at 336 PM CDT TUE SEP 13 2016

Areas of moderate to heavy rain have lingered across the area
through the morning and afternoon generally in response to a surface
boundary that is currently located across southern Nebraska and
northern Missouri. Some weak, but steady isentropic upglide over the
surface boundary has helped keep showers and thunderstorms going
through the afternoon hours, and ultimately into the evening hours.
By the overnight hours isentropic ascent, mainly along the 295K
through 305K Theta E surfaces will contribute to more rain across
the area Tuesday night into Wednesday morning. Instability across
areas south of ongoing convection has increased through the day to
reach around 2000 J/kg of MLCAPE. Effective bulk shear has
approached 30 to 40 kts. So while widespread severe weather is not
expected at this time, there could be a strong storm or two,
especially where the better environment exists south of the ongoing
convection. Areas generally along and north of I-70 would be the
areas most likely to see overnight showers, however areas along and
south of I-70 may not be completely shut out from overnight rain. By
Wednesday mid morning to early afternoon a surface ridge will pass
well to the north of the area, but its southern periphery will nose
into central Missouri, which will effectively cut off precipitation
chances through the second half of Wednesday.

Once the surface ridge moves east of the area on Thursday, southerly
return flow will bring warm/moist air back into western and central
Missouri, along with eastern Kansas. As the warm front lifts north,
putting the area in the warm/moist sector southwest flow aloft
associated with a shortwave trough will provide ascent, which will
ultimately lead to periods of rain across the area through Friday
night. Another surface ridge will nose into the area for Saturday,
which will relegate most of the precipitation into southern
Missouri, perhaps as far north as I-70. Otherwise, areas along and
north of I-70 should see a pleasant weekend, with dry conditions.

By early next week the pattern looks to reset again, with southerly
warm/moist surface flow behind the departing surface ridge, and
southwesterly flow aloft. Expect more of a wet pattern through at
least the middle part of next week.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 131 PM CDT TUE SEP 13 2016

Steady rain at KMCI and KSTJ should wind down over the next hour or
two, with off and on showers and thunderstorms later this afternoon.
Next chance for widespread showers and thunderstorms is later tonight
through the early to mid morning hours on Wednesday.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...Leighton
Aviation...Leighton
Hazardous weather outlook, Sep 13, 4:02 AM CST, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 AM CDT TUE SEP 13 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
502 AM CDT TUE SEP 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 STORMS WILL BE IN THE AREA MOST OF THE DAY TODAY AND TONIGHT WITH A
SHORT BREAK FOR MOST AREAS AROUND MIDDAY. SOME STORMS COULD BECOME
STRONG WITH PRIMARY HAZARDS BEING GUSTY WINDS, HAIL, AND LOCALLY
HEAVY RAINFALL.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 THERE WILL BE DRIER CONDITIONS DURING THE DAY WEDNESDAY BUT STORMS
RETURN WEDNESDAY NIGHT AND STICK AROUND THROUGH FRIDAY NIGHT. NO
SEVERE WEATHER IS ANTICIPATED AT THIS TIME BUT HEAVY RAINFALL IS
POSSIBLE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Sep 13, 1:23 PM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
223 PM CDT TUE SEP 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HEAVY RAIN       4 E MCLOUTH             39.20N 95.13W
09/13/2016  M3.74 INCH       LEAVENWORTH        KS   EMERGENCY MNGR

&&

JL
Local storm report, Sep 13, 1:28 PM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
228 PM CDT TUE SEP 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HEAVY RAIN       JARBALO                 39.20N 95.07W
09/13/2016  M4.57 INCH       LEAVENWORTH        KS   EMERGENCY MNGR

            STORM TOTAL TODAY.

&&

JL
Local storm report, Sep 13, 2:31 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
331 PM CDT TUE SEP 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     FLASH FLOOD      NE LANSING              39.25N 94.90W
09/13/2016                   LEAVENWORTH        KS   EMERGENCY MNGR

            WATER OVER K-5 HIGHWAY IN NORTHEAST LANSING. BARRACADES
            REQUESTED TO CLOSE ROAD.

&&

SBLAIR

The radar

The Pleasant Hill radar (KEAX), 118 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

12 flood, 1 flash flood. Local standard time, as filed.

Flash Flood, Buchanan

When
September 13, 6:30 PM CST to 7:30 PM CST
Where
Buchanan County, St Joseph to 1.15 mi NW of St Joseph
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.770, -94.850

After 5 to 7 inches of rain fell across the area several area roads were closed. A car was submerged on S Belt Highway south of US Highway 36 in St. Joseph. While the damage was largely minimal the amount of damage was unknown.

Flood, Caldwell

When
September 13, 9:43 PM CST to September 14, 12:43 AM CST
Where
Caldwell County, 2.13 mi ESE of Hamilton to 2.39 mi ESE of Hamilton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.715, -93.965

State Route F was closed due to flooding on Shoal Creek. While the damage was largely minimal the amount of damage was unknown.

Flood, Carroll

When
September 13, 9:43 PM CST to September 14, 12:43 AM CST
Where
Carroll County, 0.87 mi NW of Plymouth to 2.13 mi ENE of Plymouth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.590, -93.760

Route N east of Braymer was closed due to flooding. While the damage was largely minimal the amount of damage was unknown.

Flood, Caldwell

When
September 13, 9:53 PM CST to September 14, 12:53 AM CST
Where
Caldwell County, 4.29 mi WSW of Barwick to 4.42 mi WSW of Barwick
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.685, -94.208

Ten inches of water was reported over tri-county line road and 324th St over a 100 yard span. While the damage was largely minimal the amount of damage was unknown.

Flood, De Kalb

When
September 13, 10:45 PM CST to September 14, 1:45 AM CST
Where
De Kalb County, 3.19 mi SSE of Fairport to 3.42 mi SSE of Fairport
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.938, -94.325

Route W was closed at Middle Fork Lost Creek due to flooding. While the damage was largely minimal the amount of damage was unknown.

Flood, Buchanan

When
September 14, 4:48 AM CST to 7:48 AM CST
Where
Buchanan County, 3.57 mi SSE of Frazier to 3.76 mi SSE of Frazier
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.581, -94.659

State Route DD was closed due to flooding on Malden Creek. While the damage was largely minimal the amount of damage was unknown.

Flood, Ray

When
September 14, 5:30 AM CST to 8:30 AM CST
Where
Ray County, 2.86 mi NNE of Union to 3.12 mi NNE of Union
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.455, -94.102

State Route D was closed along the Crooked River due to flooding. While the damage was largely minimal the amount of damage was unknown.

Flood, Caldwell

When
September 14, 6:46 AM CST to 9:46 AM CST
Where
Caldwell County, 11.35 mi E of Braymer to 11.82 mi SSE of Braymer
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.587, -93.587

State Routes C, D, DD were closed from Utica to Plymouth. While the damage was largely minimal the amount of damage was unknown.

Flood, Buchanan

When
September 14, 7:54 AM CST to 10:54 AM CST
Where
Buchanan County, 0.96 mi NNW of St Joseph to 2.96 mi WNW of San Antonio
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.783, -94.857

The intersection of Belt Highway and Highway 36 had 1 to 2 feet of water over the road. While the damage was largely minimal the amount of damage was unknown.

Flood, Caldwell

When
September 14, 7:54 AM CST to 10:54 AM CST
Where
Caldwell County, 0.87 mi NW of Black Oak to 1.78 mi S of Braymer
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.560, -93.880

State Route E was closed in both directions due to flooding on Mud Creek. While the damage was largely minimal the amount of damage was unknown.

Flood, Carroll

When
September 14, 9:43 AM CST to 12:43 PM CST
Where
Carroll County, 0.87 mi NW of Plymouth to 1.52 mi ENE of Plymouth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.590, -93.760

Route N was closed along Shoal Creek due to flooding. While the damage was largely minimal the amount of damage was unknown.

Flood, Carroll

When
September 14, 10:30 AM CST to 1:30 PM CST
Where
Carroll County, 5.67 mi N of Norborne to 5.68 mi N of Norborne
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.382, -93.677

Route E along Turkey Creek was closed due to flooding. While the damage was largely minimal the amount of damage was unknown.

Flood, De Kalb

When
September 14, 10:45 AM CST to 1:45 PM CST
Where
De Kalb County, 2.53 mi WNW of Weatherby to 3.22 mi WNW of Weatherby
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.940, -94.290

Route W along Middle Fork Lost Creek was closed due to flooding. While the damage was largely minimal the amount of damage was unknown.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660085, 660086, 660087, 660088, 660089, 660090, 660091, 660092, 660095, 660096, 660097, 660098, 660099.